Virginia, 2003

Damaging Winds in Virginia, August 28, 2003

August 28, 2003 · NWS RNK · 9 events in 6 counties and zones

Thunderstorms during the afternoon and evening of the 28th produced damaging winds. Thunderstorm winds downed trees in Rockbridge Baths, Lynchburg, Buckingham, Forest, the north portion of Appomattox County, the north and northwest portions of Bedford County, 5 miles northwest of Lexington, and from Elon to Monroe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 28th produced damaging winds. Thunderstorm winds downed trees in Rockbridge Baths, Lynchburg, Buckingham, Forest, the north portion of Appomattox County, the north and northwest portions of Bedford County, 5 miles northwest of Lexington, and from Elon to Monroe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 28, 1:40 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 1:40 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
240 PM EDT THU AUG 28 2003

TNGT-FRI...RADAR SHOWING TSRA POPPING WITH HEATING...MAINLY ALONG W OF
THE BLUE RIDGE THIS AFTN IN AXIS OF VERY RICH THETA-E AIR AND RETURN SW
FLOW. WATER VAPOR LOOP INDICATING ANOTHER FAINT S/W OVER THE TN VALLEY
SET TO RIDE UP THE MTN CHAIN OVERNGT AS DEEPER RH INCREASES. WITH BOTH
GFS/ETA SHOWING THIS FEATURE AND PLENTY OF INSTAB TO LINGER EARLY
ON...PLAN TO RUN DECENT CHC POPS ESPCLY WRN TIER THRU ABOUT
MIDNGT...THEN TAPER ONCE WEAK UVV ALONG WARM FRONT PASSES NE. OTRW
PC/MUGGY WITH LOWS MID 60S W TO ARND 70 ERN THIRD. WILL SEE WEAK VORT
EXIT EARLY FRI GIVING WAY TO A LITTLE MORE VEERING WESTERLY FLOW...AND
LACK OF UPPER SUPPORT ...WELL AHEAD OF NEXT UPSTREAM CD FRONT. STILL
GIVEN PLENTY OF RATHER DEEP RH...OLD BNDRYS AND SOME DIFF HEATING
RIDGES...EXPECT AT LEAST MORE SCTD AFTN TSRA EPSCLY W. THUS PLAN TO UP
POPS TO HIGHER CHC NW AND LEAVE A 30 POP SCENARIO E WHERE DOWNSLOPE AND
LACK OF TRIGGER COULD INHIBIT. TEMPS AGAIN ARND 90 SE PER W WIND AND
GNRLY 80S ELSW UNDER HAZY SUN.

FRI NGT-SUNDAY...NEXT NRN STREAM S/W TROF PROGGED TO PASS WELL N OF
THE AREA AS ASSOCD SFC COLD FRONT DRIFTS IN FROM THE NNW BY LATE IN THE
WEEKEND. QUESTION IS HOW FAR SE BNDRY MAKES IT AS ETA SEEMS OVERDONE
PUSHING BACKDOOR 85H FRONT TO THE VA/NC BORDER...WHILE THE SLOWER
GFS/CANADIAN CLOSER IN KEEPING BNDRY STUCK IN WVA. SINCE ETA WAS TOO
FAR S WITH THIS LAST FRONT...AND UPPER SUPPORT SUGGESTS ONLY ENOUGH
FORCING TO PUSH WSHFT INTO THE CWA...PLAN TO FOLLOW CLOSER TO THE GFS.
THIS SHOULD ACT TO KEEP BEST POPS W OF THE BLUE RIDGE THRU SUNDAY ALONG
AXIS OF BEST THETA/UVV...WHILE SUSPECT ERN CTYS TO BASICALLY HAVE MORE
DIURNAL SCTD TSRA ALONG FRINGE OF DEEP RH. WILL AGAIN BOOST TEMPS SE ON
SAT/SUNDAY PER MORE INSOLATION...BUT LOWER NW CLOSER TO THE FRONT OTRW
PC EXCEPT SOME MSTLY CLDY PERIODS NW.

EXTENDED...WAVERING FRONTAL BNDRY WILL CONT TO BE THE MAIN PROBLEM AS
APPEARS RISING 5H HGTS MAY FORCE FRONT FARTHER NW LABOR DAY...BEFORE
NEXT S/W PUSHES MCON ZONE BACK SE BY MIDWEEK. SINCE LOCATION OF
CONVERGENCE ZONE IFFY AND GIVEN LOTS OF TROPICAL TYPE RH ARND...WILL
ONLY LOWER POPS A NOTCH MON...THEN CONT LOW TO MID CHCY POPS TUE-THU
FOR NOW. TEMPS CONTD WARM/HUMID WITH HIGHS 75-85 AND LOWS UPR 50S NW TO
MID/UPR 60S SE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Aug 28, 5:12 AM EST, 11 hours 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 AM EDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL FIRE AGAIN THIS AFTERNOON...ESPECIALLY
ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. A FEW OF THESE STORMS
MAY BECOME SEVERE...WITH WIND DAMAGE BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 28, 1:00 PM EST, 3 hours 45 minutes before
NCZ001-281925-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT THU AUG 28 2003

...THUNDERSTORMS WITH HEAVY RAIN...

AT 200 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS
NEAR WEST JEFFERSON AND SHATLEY SPRINGS IN ASHE COUNTY. RAINFALL
AMOUNTS UP TO TWO INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS.
WATCH FOR RISES ALONG CREEKS AND STREAMS ESPECIALLY NEAR NAKED
CREEK IN THE JEFFERSON AREA. PONDING OF WATER IS LIKELY IN LOW
LYING...POOR DRAINAGE AREAS AND ROADWAYS. THESE THUNDERSTORMS WILL
WEAKEN BY 330 PM.

07

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
August 28, 4:45 PM EST
Where
Rockbridge County, 5 mi NW of Lexington
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -79.517

Thunderstorm Wind, Rockbridge

When
August 28, 4:45 PM EST
Where
Rockbridge County, Rockbridge Baths
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -79.417

Thunderstorm Wind, Lynchburg (C)

When
August 28, 6:05 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -79.150

Thunderstorm Wind, Appomattox

When
August 28, 7:00 PM EST to 7:15 PM EST
Where
Appomattox County, North Portion
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.467, -78.833

Thunderstorm Wind, Buckingham

When
August 28, 7:00 PM EST
Where
Buckingham County, Buckingham
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.550, -78.550

Thunderstorm Wind, Bedford

When
August 28, 7:30 PM EST to 7:40 PM EST
Where
Bedford County, North Portion
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.433, -79.517

Thunderstorm Wind, Bedford

When
August 28, 7:30 PM EST
Where
Bedford County, Forest
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -79.283

Thunderstorm Wind, Bedford

When
August 28, 8:40 PM EST to 8:50 PM EST
Where
Bedford County, Northwest Portion
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -79.600

Thunderstorm Wind, Amherst

When
August 28, 8:50 PM EST to 9:00 PM EST
Where
Amherst County, Elon
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -79.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332831, 5332832, 5332833, 5332834, 5332835, 5332836, 5332839, 5332837, 5332838.